In Reply.—We read with interest the letter from Neuvonen and Kivistö commenting on our case observation on the use of cholestyramine in the treatment of digoxin intoxication.1 They raised concern about our digoxin half-life calculation during treatment with cholestyramine. While it may have been optimal to have several serum concentrations to determine the half-life, our main point in presenting this information was the fact that concurrent to the administration of cholestyramine there was a dramatic diminution of the signs and symptoms of digoxin toxicity validating the rapid fall in serum digoxin concentrations secondary to enhanced clearance with cholestyramine therapy. The patient had displayed elevated digoxin concentrations and signs and symptoms of toxic side effects for the four previous days of his admission. Furthermore, there is no reason to believe that the digoxin volume of distribution would have independently and dramatically changed for no apparent reason temporally with the
HENDERSON RP, SOLOMON CP. Activated Charcoal Should Replace the Resins in the Treatment of Digoxin Intoxication!-Reply. Arch Intern Med. 1989;149(11):2603–2606. doi:10.1001/archinte.1989.00390110145034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: